Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 149, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 19, 2013, 5:09 PM CDT for Osage County, Shawnee County, Wabaunsee County, Kansas. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 19, 2013, 5:09 PM CDT (22:09 UTC)
- Expired
- Sep 19, 2013, 5:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Osage County, KS, Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 41 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 19, 5:20 PM CDT | TSTM WND DMG | Auburn, KS | LARGE BRANCHES DOWN IN AUBURN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.2 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 706 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 1419 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
781 WUUS53 KTOP 192209 SVRTOP KSC139-177-197-192245- /O.NEW.KTOP.SV.W.0149.130919T2209Z-130919T2245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 509 PM CDT THU SEP 19 2013 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN OSAGE COUNTY IN EAST CENTRAL KANSAS... SOUTHERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS... EAST CENTRAL WABAUNSEE COUNTY IN EAST CENTRAL KANSAS... * UNTIL 545 PM CDT * AT 507 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DOVER...AND MOVING EAST AT 50 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. * LOCATIONS IMPACTED INCLUDE... CARBONDALE...TOPEKA...AUBURN...PAULINE...BERRYTON AND RICHLAND. THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 160 AND 187. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3905 9553 3878 9553 3882 9610 3900 9611 TIME...MOT...LOC 2209Z 265DEG 44KT 3892 9590 HAIL...0.75IN WIND...60MPH $$ SANDERS
2 follow-up statements
075 WWUS53 KTOP 192225 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 525 PM CDT THU SEP 19 2013 KSC197-192235- /O.CAN.KTOP.SV.W.0149.000000T0000Z-130919T2245Z/ WABAUNSEE- 525 PM CDT THU SEP 19 2013 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WABAUNSEE COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 3878 9553 3881 9595 3901 9595 3905 9553 TIME...MOT...LOC 2225Z 265DEG 44KT 3872 9563 $$ KSC139-177-192245- /O.CON.KTOP.SV.W.0149.000000T0000Z-130919T2245Z/ SHAWNEE-OSAGE- 525 PM CDT THU SEP 19 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN OSAGE AND SOUTHERN SHAWNEE COUNTIES UNTIL 545 PM CDT... AT 522 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF SCRANTON...AND MOVING EAST AT 50 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. LOCATIONS IMPACTED INCLUDE... BERRYTON AND RICHLAND. THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 160 AND 187. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3878 9553 3881 9595 3901 9595 3905 9553 TIME...MOT...LOC 2225Z 265DEG 44KT 3872 9563 HAIL...0.75IN WIND...60MPH $$ SANDERS
174 WWUS53 KTOP 192245 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 545 PM CDT THU SEP 19 2013 KSC139-177-192255- /O.EXP.KTOP.SV.W.0149.000000T0000Z-130919T2245Z/ SHAWNEE-OSAGE- 545 PM CDT THU SEP 19 2013 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN OSAGE AND SOUTHERN SHAWNEE COUNTIES HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 3878 9553 3881 9595 3901 9595 3905 9553 TIME...MOT...LOC 2225Z 265DEG 44KT 3872 9563 $$ HENNECKE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 3:38 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Sep 19, 3:38 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 338 PM CDT Thu Sep 19 2013 .SHORT TERM...(This Evening through Friday) Issued at 251 PM CDT THU SEP 19 2013 A cold front continues push southeast across the north central counties at mid afternoon with an outflow boundary out ahead of it extending southwestward from strong/severe thunderstorms over southeast Nebraska. Temperatures ahead of the front are in the lower 90s while readings are falling through the 70s in the far northwest cwa. MLCAPE ahead of the front is generally in the 1500-2000J/kg range with 0-6 km bulk shear from around 20kts southern cwa to 30 kts north. Models are consistent in increasing thunderstorms just ahead of the front across the southeast 2/3 of the cwa into the evening then spreading/shifting convection southeastward across and out of all but the east central counties by 4 am. Temperatures in the upper 80s and lower 90s is a result of deeper mixing and some of the stronger storms in this warm sector may produce strong gusty winds over the next few hours. Although strong outflow winds are the main severe weather concern...some hail up to 1 inch in diameter is possible. Would expect the severe weather threat to gradually decrease towards sunset. With precipitable water values over an inch and a half...heavy rainfall will remain a concern as well through the evening hours...and possibly beyond midnight south of I 35. Much drier air will filter into the northwest cwa through midnight then across the remainder of the cwa through sunrise Friday. Lows tonight will be much cooler with readings ranging from the middle 60s in the far southeast to near 50 in the far northwest corner. On Friday...there will be a slight chance for a shower early in the Garnett area...otherwise the dry air and subsidence will may way for a cooler and dry day across the cwa. Highs in the middle 70s still look good with mostly sunny skies. .LONG TERM...(Friday Night through Thursday) Issued at 251 PM CDT THU SEP 19 2013 Friday Night through Sunday, an upper level ridge will slowly move east across the southern and central plains. While a broad area of surface high pressure will slowly shift east from the central and southern plains into the mid and lower MS river valley. Expect mostly clear skies and pleasant temperatures. Highs will warm into the upper 70s to near 80 degrees both Saturday and Sunday Afternoons. Overnight lows will dip down to around 50 degrees on Friday Night with Lows in the mid to upper 50s by Sunday Night. Sunday night and Monday, an upper level trough will lift northeast from the four corners regions...northeast into the central plains. Both the ECMWF and GEM forecast the h5 Trough to lift far enough north to where the stronger ascent for showers and thunderstorms will occur across NE and IA late Sunday Night into Monday Afternoon. A few isolated thunderstorms may develop southwest along the cold across the CWA Monday Afternoon. The GFS tracks the H5 trough farther south providing a greater chance for showers and thunderstorms across the CWA Late Sunday Night and Monday. Highs will be dependent on the speed of the cold front. The northern counties may only reach the mid 70s while the southern counties may warm into the lower to mid 80s. Monday Night through Thursday, a longer wave length upper level trough will develop across the western CONUS. Southwesterly flow aloft across the high plains will cause a lee surface trough to develop. Southerly surface winds across eastern KS will cause high temperatures to warm into the lower to mid 80s. Any showers and thunderstorms should stay well west and northwest of the CWA, across the high plains through Thursday. && .AVIATION...(For the 18Z TAFs through 18Z Friday Afternoon) Issued at 1226 PM CDT THU SEP 19 2013 Main changes to tafs from previous fcst was to slow the arrival time of the front and main areas of convection slightly at both KTOP and KFOE. Still thinking the main area of mvfr cigs and vsbys will be concentrated along and behind the sharpening cold front in the 20z to 01z time frame west to east across the terminal sites with decreasing precip intensity and gradual improving ceilings through 05z. Expect mainly dry and vfr conditions all terminals by 06z as drier air and subsidence increase. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...63 LONG TERM...Gargan AVIATION...63
Hazardous weather outlook, Sep 19, 3:03 PM CDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 303 PM CDT THU SEP 19 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-202015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 303 PM CDT THU SEP 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL INCREASE ACROSS NORTHEAST AND EAST CENTRAL KANSAS THROUGH THE AFTERNOON HOURS. A FEW OF THESE STORMS MAY BECOME SEVERE WITH LOCALLY DAMAGING WINDS AND HAIL UP TO THE SIZE OF QUARTERS. POCKETS OF HEAVY RAINFALL ARE ALSO EXPECTED... AND IF MULTIPLE STORMS MOVE OVER THE SAME AREAS...LOCALIZED FLOODING MAY OCCUR. LOCATIONS ALONG AND EAST OF AN ABILENE TO MARYSVILLE LINE STILL HAVE THE BEST CHANCE FOR STRONG STORMS AND HEAVY RAIN INTO THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTH CENTRAL AND NORTHEAST KANSAS SUNDAY NIGHT AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Sep 19, 3:29 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
329 PM CDT THU SEP 19 2013
KSZ012-192115-
BROWN-
329 PM CDT THU SEP 19 2013
...SIGNIFICANT WEATHER ADVISORY FOR BROWN COUNTY...
THROUGH 415 PM CDT...THUNDERSTORMS WILL MOVE NORTHEAST AT 35 MPH
ACROSS PORTIONS OF BROWN COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE
HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE FAIRVIEW...POWHATTAN...HAMLIN...HIAWATHA AND
ROBINSON.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3984 9533 3965 9566 3965 9570 3974 9579
3981 9579 4001 9552 4000 9534
TIME...MOT...LOC 2029Z 229DEG 32KT 3973 9571
WOYNICKSpecial weather statement, Sep 19, 3:43 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
343 PM CDT THU SEP 19 2013
KSZ035>037-192115-
DICKINSON-GEARY-MORRIS-
343 PM CDT THU SEP 19 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORRIS...SOUTHERN
DICKINSON AND CENTRAL GEARY COUNTIES...
THROUGH 415 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH
ACROSS PORTIONS OF NORTHWESTERN MORRIS...SOUTHERN DICKINSON AND
CENTRAL GEARY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE WOODBINE...LATIMER AND WHITE CITY.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3898 9687 3881 9668 3861 9706 3861 9730
3867 9735
TIME...MOT...LOC 2042Z 231DEG 47KT 3867 9715
HENNECKESpecial weather statement, Sep 19, 3:50 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
350 PM CDT THU SEP 19 2013
KSZ011-023-024-192130-
JACKSON-NEMAHA-POTTAWATOMIE-
350 PM CDT THU SEP 19 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POTTAWATOMIE...
SOUTHEASTERN NEMAHA AND NORTHWESTERN JACKSON COUNTIES...
THROUGH 430 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 30 MPH
ACROSS PORTIONS OF NORTHEASTERN POTTAWATOMIE...SOUTHEASTERN NEMAHA
AND NORTHWESTERN JACKSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL
AND STRONG WINDS AROUND 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE HAVENSVILLE...SOLDIER...CIRCLEVILLE...GOFF...WETMORE AND
NETAWAKA.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3972 9579 3966 9579 3965 9578 3965 9570
3960 9563 3934 9610 3949 9628 3977 9585
TIME...MOT...LOC 2050Z 227DEG 28KT 3945 9612
WOYNICKLocal storm report, Sep 19, 4:09 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
409 PM CDT THU SEP 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 5 S ONAGA 39.41N 96.15W
09/19/2013 E0.88 INCH POTTAWATOMIE KS TRAINED SPOTTER
&&
GARGANSpecial weather statement, Sep 19, 4:31 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 431 PM CDT THU SEP 19 2013 KSZ036>038-192200- GEARY-MORRIS-WABAUNSEE- 431 PM CDT THU SEP 19 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORRIS... SOUTHEASTERN GEARY AND WESTERN WABAUNSEE COUNTIES... THROUGH 500 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 35 MPH ACROSS PORTIONS OF NORTHEASTERN MORRIS...SOUTHEASTERN GEARY AND WESTERN WABAUNSEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE VOLLAND...ALMA AND MCFARLAND. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. && LAT...LON 3907 9624 3885 9615 3875 9659 3894 9668 TIME...MOT...LOC 2131Z 249DEG 30KT 3886 9649 HENNECKE
Special weather statement, Sep 19, 4:46 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
446 PM CDT THU SEP 19 2013
KSZ024-026-039-192230-
JACKSON-JEFFERSON-SHAWNEE-
446 PM CDT THU SEP 19 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SHAWNEE...NORTHERN
JEFFERSON AND SOUTHERN JACKSON COUNTIES...
THROUGH 530 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH
ACROSS PORTIONS OF NORTH CENTRAL SHAWNEE...NORTHERN JEFFERSON AND
SOUTHERN JACKSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE MAYETTA...DENISON...VALLEY FALLS...WINCHESTER...NORTONVILLE
AND NORTONVILLE.
&&
LAT...LON 3914 9583 3928 9597 3950 9557 3942 9556
3942 9518 3942 9517 3933 9518
TIME...MOT...LOC 2147Z 233DEG 35KT 3927 9579
SANDERSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 2:24 PM CDT | Special Weather Statement | TOP | Nemaha | 21 min |
| Sep 19, 2:30 PM CDT | Special Weather Statement | TOP | Brown | 30 min |
| Sep 19, 3:00 PM CDT | Special Weather Statement | TOP | Brown | 30 min |
| Sep 19, 3:29 PM CDT | Special Weather Statement | TOP | Brown | 46 min |
| Sep 19, 3:43 PM CDT | Special Weather Statement | TOP | Dickinson | 32 min |
| Sep 19, 3:50 PM CDT | Special Weather Statement | TOP | Jackson | 40 min |
| Sep 19, 4:31 PM CDT | Special Weather Statement | TOP | Wabaunsee | 29 min |
| Sep 19, 4:44 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 31 min |
| Sep 19, 4:46 PM CDT | Special Weather Statement | TOP | Jefferson | 44 min |
| Sep 19, 5:47 PM CDT | Special Weather Statement | TOP | Jefferson | 28 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.